Kansas, 2002

Winter Storm in Kansas, December 3 to 4, 2002

December 3 to 4, 2002 · NWS TOP · 2 events in 2 counties and zones

2 winter storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Dec 3, 3:45 PM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Dec 3, 3:45 PM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
345 PM CST TUE DEC 3 2002

TONIGHTS SNOW CHANCES AND AMTS MAIN FORECAST CONCERNS.

APPEARS LIFT WILL BE SUFFICIENT TNGT FOR SVRL HOURS OF ACCUMULATING
SNOW. THIS WOULD BE MAINLY ALG AND SOUTHEAST OF INTERSTATE 35.
DEFORMATION AXIS WILL BE MAIN PLAYER IN ACCUMULATING SNOW TNGT.
LATEST SNDGS FROM M-ETA SHOW AN HOUR OR TWO OF ICE PELLETS PSBL
SOUTHEAST COUNTIES, BUT MAIN EVENT SHOULD BE SNOW. GIVEN EXPECTED
TIME/DURATION OF SATURATION, BEST LIFT AND MIXING RATIOS IN
PREFERRED LEVELS, WOULD SUSPECT UP TO FOUR INCHES OF SNOW EXTREME
SOUTHEAST CWA. WILD CARD IN ALL OF THIS IS HIGH SNOW TO WATER
RATIOS...WHICH COULD MEAN A LITTLE MORE SNOW THAN ONE MIGHT THINK.
FOR NOW, WILL GO THIS DIRECTION AND POST A WSW THROUGH MIDDAY
WEDNESDAY FOR SERN CWA.

AS DEFORMATION AXIS SHIFTS EAST WEDNESDAY, PCPN SHOULD COME TO AN
END TMRW AFTN WITH SKIES BEGINNING TO CLEAR TMRW NIGHT. SOME SLIGHT
RISK FOR MORE PCPN LATE IN THE WEEK, BUT THIS SYSTEM APPEARS MAY
STAY SOUTH OF OUR AREA FOR THE MOST PART. KEY FEATURE IN MID AND
LATER PDS OF FCST IS RATHER COOL TEMPS FOR THIS TIME OF YEAR.

.TOP...WINTER WEATHER ADVISORY TNGT AND WEDNESDAY FORENOON ALONG AND
SOUTHEAST OF INTERSTATE 35.
Hazardous weather outlook, Dec 3, 2:57 PM CST, 6 hours 3 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-041800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
257 PM CST TUE DEC 3 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL, NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...
SNOW WILL DEVELOP OVER THE AREA THIS EVENING AND CONTINUE THROUGH
THE NIGHT. ONE TO THREE INCHES OF NEW SNOW MAY ACCUMULATE ALONG AND
SOUTHEAST OF INTERSTATE 35, INCLUDING EMPORIA, GARNETT, AND OTTAWA.
FURTHER NORTH, TO THE NEBRASKA BORDER, AN INCH OR LESS OF NEW SNOW
IS EXPECTED OVERNIGHT. SLIPPERY DRIVING MAY DEVELOP LATER TONIGHT
ALONG AND SOUTHEAST OF INTERSTATE 35. DRIVERS SHOULD USE CAUTION.

.DAYS TWO THROUGH SEVEN...
SNOW MAY LINGER THROUGH WEDNESDAY FORENOON. ADDITIONAL ACCUMULATIONS
OF UP TO AN INCH MAY OCCUR, ESPECIALLY ALONG AND SOUTHEAST OF
INTERSTATE 35. FURTHER NORTH, TO THE NEBRASKA BORDER, LITTLE IF ANY
ADDITIONAL ACCUMULATION IS EXPECTED. FOR THE PERIOD WEDNESDAY NIGHT
THROUGH MONDAY, NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL NOT BE NEEDED. HOWEVER, SPOTTERS ARE ENCOURAGED TO
REPORT ANY SNOWFALL ACCUMULATION THAT MAY OCCUR TONIGHT OR
WEDNESDAY TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Anderson

When
December 3, 9:00 PM CST to December 4, 5:00 AM CST
Where
Anderson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

Winter Storm, Coffey

When
December 3, 9:00 PM CST to December 4, 5:00 AM CST
Where
Coffey forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

A winter storm spread snow across Anderson and Coffey counties in east central Kansas. Snowfall amounts ranged from 3 to 6 inches with the larger amounts in Anderson county. Roads became slick and hazardous with a number of vehicle accidents reported but no injuries of note.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318692, 5318693.